Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Mar, 1979, Volume 47, Issue 2

The Nash Social Welfare Function<423:TNSWF>2.0.CO;2-G
p. 423-436

Kenjiro Nakamura, Mamoru Kaneko

We investigate the notion of the Nash social welfare function and make a fundamental assumption that there exists a distinguished alternative called an origin, which represents one of the worst states for all individuals in the society. Under this assumption, in Sections 1 and 2, we formulate several rationality criteria that a reasonable social welfare function should satisfy. Then we introduce the Nash social welfare function and the Nash social welfare indices which are the images of the welfare function. The function is proved to satisfy the criteria. In Section 3 it is shown that the Nash social welfare function is the unique social welfare function that satisfies the criteria. Then, in Section 4, we examine two examples which display plausibility of the welfare function.

Log In To View Full Content